Alert archive / New Hampshire / Tornado Warnings in 2024
Tornado Warning 5, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jul 10, 2024, 8:26 PM EDT for Coos County, Grafton County, New Hampshire. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2024, 8:26 PM EDT (00:26 UTC)
- Expired
- Jul 10, 2024, 8:50 PM EDT
- In force
- 24 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Coos County, NH, Grafton County, NH
The radar
The Burlington radar (KCXX), 114 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:28 PM EDT | TSTM WND DMG | 1 Wnw Littleton, NH | Wires across the road. |
| Jul 10, 8:30 PM EDT | TSTM WND DMG | 2 Wnw Littleton, NH | Numerous trees down on West Main Street north of Dells Road. |
| Jul 10, 8:48 PM EDT | TSTM WND DMG | Whitefield, NH | Delayed report. Social media photos show numerous trees down in Whitefield. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
874
WFUS51 KGYX 110026
TORGYX
NHC007-009-110100-
/O.NEW.KGYX.TO.W.0005.240711T0026Z-240711T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
826 PM EDT Wed Jul 10 2024
The National Weather Service in Gray Maine has issued a
* Tornado Warning for...
Southwestern Coos County in northern New Hampshire...
North central Grafton County in northern New Hampshire...
* Until 900 PM EDT.
* At 826 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Littleton, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Littleton and Bethlehem around 830 PM EDT.
Lancaster around 835 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Whitefield, Dalton, Carroll, Jefferson, and Lisbon.
This includes Interstate 93 between mile markers 123 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4434 7188 4434 7187 4435 7182 4438 7182
4440 7179 4440 7174 4444 7166 4449 7163
4447 7163 4449 7162 4448 7160 4434 7148
4428 7186 4433 7190
TIME...MOT...LOC 0026Z 239DEG 29KT 4432 7184
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MLE1 follow-up statement
158
WWUS51 KGYX 110050
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
850 PM EDT Wed Jul 10 2024
NHC007-009-110059-
/O.CAN.KGYX.TO.W.0005.000000T0000Z-240711T0100Z/
Coos NH-Grafton NH-
850 PM EDT Wed Jul 10 2024
...THE TORNADO WARNING FOR SOUTHWESTERN COOS AND NORTH CENTRAL
GRAFTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight EDT for northern New
Hampshire.
&&
LAT...LON 4434 7188 4434 7187 4435 7182 4438 7182
4440 7179 4440 7174 4444 7166 4449 7163
4447 7163 4449 7162 4448 7160 4434 7148
4428 7186 4433 7190
TIME...MOT...LOC 0047Z 239DEG 29KT 4441 7163
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jul 10, 6:29 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 10, 6:29 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Gray ME
629 PM EDT Wed Jul 10 2024
.SYNOPSIS...
A trough approaches from the west through tonight transporting
remnant moisture from Beryl into the region through Thursday
morning. Scattered showers and a few thunderstorms are again
possible Friday as a stalled remains over the region. A few more
scattered showers and storms are expected over the weekend with
continued hazy, very warm and humid conditions. Slightly cooler
conditions can be expected right along the shoreline with
periods of maritime fog.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
625 PM Update...Updated the forecast mainly for the tornado
watch issuance in NH and Oxford County ME. The main threat this
evening will be torrential downpours but latest mesoanalyses
show the potential for damaging winds and a few tornadoes INVOF
warm from across central/northern NH.
Previously...
An upper trough and low pressure associated with the remnants of
Beryl is presently over the eastern Great Lakes with a warm
front lifting through New England this evening. A general NW
shift in the track of the system has resulted in less cloud
cover and hot and humid conditions across the forecast area with a
plume of ML CAPE to around 2000 J/kg across southern NH into SW
Maine. Ridging aloft and poor mid level laps rates has thus far
limited rainfall and convective coverage although a couple of
cells have produced some gusty winds over central NH and
western Maine.
Better forcing for ascent will overspread northern New England
through tonight as the upper trough over the eastern Great
Lakes lifts northeastward, although it will be weakening as it
does so. There will also be the right entrance region of an jet
streak sliding across SE Canada tonight aiding in UVV. The
general northward shift has resulted in much of the rainfall
being focused along the Canadian Border to the mountains with
southern areas missing out other than isolated convection that
is expected to blossom near the warm front across interior Maine
and NH south of the mountains. A Flood Watch remains in effect
for the northern half of the area with my details in the hydro
section below.
In addition to threat of flash flooding there continues to be a
risk for strong to severe storms into tonight with damaging
winds the primary threat. SPC maintains a Marginal Risk across
much of the area with a Slight Risk in western NH where better
forcing will act upon the unstable airmass. A Tornado Watch is
effect to the west of the CT Valley and there continues to be a
risk of a tornado with convection through this evening as an
area of favorable SRH spreads eastward. Overall, CAMs are
bearish on convective coverage depicting only a few storms with
strong rotating updrafts tracking west to east across the area.
Nevertheless, it is important to remain weather aware through
tonight with multiple ways to receive a warning.
Lastly, it will remain very warm and humid tonight with lows
only dropping into the mid to low 70s providing little relief
from the ongoing heat and humidity.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Low pressure will occlude to the NW of New England Thursday
with chances for showers and embedded thunder continuing,
mainly across the north. It will remain oppressively humid and
the potential for sunny breaks across the south has led to a
continuation of the Heat Advisory across SE New Hampshire where
heat indices will exceed 95 degrees. The occluded low and
forcing for ascent will lift northeast of the area Thursday
afternoon and night resulting in PoPs lowering across the north.
Somewhat cooler and drier air will work into the region behind
the system Thursday night while temperatures and dewpoints will
still be in the 60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An anamolous and large upper level ridge centered well out into
the Atlantic continues to be one of the primary drivers in our
weather conditions for much of extended portion of the forecast.
A deep moisture supply with high PWATs as well as high surface
dew points will dominate much of the region into next week. At
the same time, disturbances, albeit weak, will be moving through
this charged atmosphere leading to periods of scattered showers
and thunderstorms, primarily during the afternoon and away from
the shoreline where seabreezes will be common.
We begin the long range on Friday with temperatures well into the
80s to around 90 degrees. 12Z guidance suggests that the flow may be
sufficiently enough from the southwest to allow the Seacoast of
Maine and southwest coast of Maine to encroach on 90 degrees as
well. Temperatures will be cooler along the Midcoast region
near the shoreline due to an onshore component to the winds.
Surface dew points will be on the high side but not extreme with
readings in the upper 60s to lower 70s. The combined temperatures
and dew points will allow apparent temperatures to reach the lower
to mid 90s in some areas. This will be very close to more areas
reaching Heat Advisory Criteria. Along with the heat and humidity, a
stalled out frontal boundary and approaching upper level trough will
allow for the initiation of scattered showers and possibly a
thunderstorm, mainly during the afternoon and early evening hours.
Model ensembles suggest Saturday will be a couple degrees cooler as
the stationary front begins to move to our east and offshore. Dew
points will drop a couple degrees. However, it will still be very
warm, especially away from the shore. The chance for any showers and
thunderstorms will be relatively low during this period. The end of
the weekend on Sunday will feature more sunshine and slightly less
humidity. Nevertheless, this sunshine will allow temperatures to
reach the upper 80s to mid 90s in southern and central areas outside
the mountains.
Similar conditions will continue through early next week with
surface temperatures in the upper 80s to mid 90s and dew points in
the 65 to 70 degree range. In essence, it will continue to remain
very warm to hot and continued muggy with primarily scattered
afternoon showers and thunderstorms mainly away from the immediate
shoreline.
There will be the potential for a slight reduction in the heat and
humidity as we head into the midweek period next week. An upper
level trough and cold front from Canada may take aim at New England.
However, at this range out in time, there is much uncertainty in
this.
With the heat and humidity over the cooler Gulf of Maine waters,
patchy fog can be expected along and near the coastline and mainly
at night and during the morning hours. Interior valley fog can be
expected as well through much of the extended forecast.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term...Scattered TS while remain a threat at KLEB, KAUG,l
and KHIE through tonight while TAF sites to the south see mainly
VFR through the evening. More showers with embedded thunder are
possible tonight and the potential for fog and low cigs will
likely bring most sites to IFR/LIFR tonight, although KMHT and
KCON may only see MVFR conditions. There will be improving
conditions from SW to NE Thursday morning while KRKD and KAUG
may see restrictions through Thursday afternoon. Somewhat drier
air arrives late Thursday and Thursday night while patchy fog
will continue the threat of flight restrictions.
Long Term...There will be scattered showers and thunderstorms
throughout the extended forecast with the exception of Sunday.
This will lead to brief periods of LIFR conditions in locally
heavy rainfall. Nighttime patchy fog will lead to some locations
having low visibilities and ceilings especially along and near
the coastline most nights and early morning periods.
&&
.MARINE...
Short Term...A surge of southerly winds behind a warm front will
bring a period of SCA conditions over the southern waters
tonight. There will be a lull in winds during the day Thursday
before increasing again Thursday afternoon and night bring SCA
conditions across much of the waters. There will also likely be
fog that reduces visibility, especially at night.
Long Term...A southerly flow will dominate the coastal waters
through the long range portion of the forecast. Winds and seas
will remain below SCA thresholds. Winds may increase during the
late morning and afternoon periods along and near the coastline
due to the added component of the seabreeze circulation. Patchy
fog will allow for low visibilities at times over the waters
especially during the nighttime and morning periods.
&&
.HYDROLOGY...
Tropical-like downpours possible tonight, Flood Watch in
effect. WPC has issued a rare Moderate Risk for the White
Mountains region of NH, with a slight risk for the remainder of
the CWA. Have left S ME and NH out of the watch based on dry
antecedent conditions and lesser risk of heavier rains.
The main concern for flooding will be as the remnants of Beryl
moves in tonight. The focus for the heaviest rain will be along
the frontal boundary which is projected to line up over the
flood watch area across ME and NH. There could be a significant
gradient in rainfall with amounts of 5" possible along the axis.
The intensity of the rainfall will be a key driver in the flood
risk as 2" in 30 min is possible, capable of causing washouts
and rapid runoff especially in steep terrain. Riverine flooding
is not anticipated with the only exception being some fast
responding streams in the hilly terrain.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Thursday morning for MEZ007>009-012>014-
033.
Heat Advisory until 8 PM EDT this evening for MEZ018-019-023-
024.
NH...Flood Watch through Thursday morning for NHZ001>006.
Heat Advisory until 8 PM EDT this evening for NHZ008-009-011-
015.
Heat Advisory until 8 PM EDT Thursday for NHZ010-012>014.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ152-154.
&&
NEAR TERM...Ekster/Schroeter
SHORT TERM...Schroeter
LONG TERM...CannonHazardous weather outlook, Jul 10, 2:55 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 255 PM EDT Wed Jul 10 2024 NHZ010-012>014-111900- Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham- 255 PM EDT Wed Jul 10 2024 ...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for central New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-033-NHZ001>006-111900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll- 255 PM EDT Wed Jul 10 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ018-019-023-024-NHZ008-009-011-015-111900- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 255 PM EDT Wed Jul 10 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ020>022-025>028-NHZ007-111900- Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo-Sullivan- 255 PM EDT Wed Jul 10 2024 This Hazardous Weather Outlook is for south central Maine, southwest Maine and central New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-111900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 255 PM EDT Wed Jul 10 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:24 PM EDT | Flash Flood Warning | GYX | Coos | 6 hr |
| Jul 11, 1:22 AM EDT | Flash Flood Warning | GYX | Coos | 3 hr |
| Jul 11, 2:21 AM EDT | Areal Flood Warning | GYX | Coos, Grafton | 6 hr |
| Jul 11, 4:02 AM EDT | Areal Flood Warning | GYX | Coos | 6 hr |
| Jul 11, 4:22 AM EDT | Areal Flood Warning | GYX | Coos | 4 hr |
| Jul 11, 4:44 AM EDT | River Flood Warning | GYX | Grafton | 7 hr |
| Jul 11, 5:34 AM EDT | Areal Flood Advisory | GYX | Carroll, Coos, Grafton | 116 min |
| Jul 11, 8:03 AM EDT | River Flood Warning | GYX | Coos, Grafton | 68 hr |
Nearby
Tornado Warnings in New Hampshire, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.